MedlinePlus

Aviso: Acetaminofén

ASHP La siguiente importante información de seguridad, sobre ésta medicina, es proporcionada por el programa Alerta Médica (MedWatch) de la Administración de Alimentos y Medicamentos (FDA). Esta información no está disponible en Español, pero la versión en Inglés de la Alerta Médica está incluida para su uso.

[Posted 01/14/2014] ISSUE: FDA is recommending health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit. There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.

Cases of severe liver injury with acetaminophen have occurred in patients who: BACKGROUND: In January 2011 FDA asked manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014. FDA requested this action to protect consumers from the risk of severe liver damage which can result from taking too much acetaminophen. This category of prescription drugs combines acetaminophen with another ingredient intended to treat pain (most often an opioid), and these products are commonly prescribed to consumers for pain, such as pain from acute injuries, post-operative pain, or pain following dental procedures.

Acetaminophen is also widely used as an over-the-counter (OTC) pain and fever medication, and is often combined with other ingredients, such as cough and cold ingredients. FDA will address OTC acetaminophen products in another regulatory action. Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much.

More than half of manufacturers have voluntarily complied with the FDA request. However, some prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit remain available. In the near future FDA intends to institute proceedings to withdraw approval of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit that remain on the market.

RECOMMENDATION: FDA recommends that health care providers consider prescribing combination drug products that contain 325 mg or less of acetaminophen. FDA also recommends that when a pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit that they contact the prescriber to discuss a product with a lower dose of acetaminophen. A two tablet or two capsule dose may still be prescribed, if appropriate. In that case, the total dose of acetaminophen would be 650 mg (the amount in two 325 mg dosage units). When making individual dosing determinations, health care providers should always consider the amounts of both the acetaminophen and the opioid components in the prescription combination drug product.

Health care providers and pharmacists who have further questions are encouraged to contact the Division of Drug Information at 888.INFO.FDA (888-463-6332) or druginfo@fda.hhs.gov.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

[Posted 08/01/2013] ISSUE: FDA notified healthcare professionals and patients that acetaminophen has been associated with a risk of rare but serious skin reactions. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

BACKGROUND: This new information resulted from the Agency’s review of the FDA Adverse Event Reporting System (FAERS) database and the medical literature to evaluate cases of serious skin reactions associated with acetaminophen (see Data Summary at link below). It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.

RECOMMENDATION: Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions. Any patient who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.

FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.

For more information visit the FDA website at: http://www.fda.gov/Safety/MedWatch/SafetyInformation and http://www.fda.gov/Drugs/DrugSafety.

Cambios de productos de acetaminofén para bebés

El acetaminofén para niños ha estado disponible como gotas infantiles concentradas (con un contenido de 80 mg de acetaminofén por 0.8 mL de gotas o 80 mg de acetaminofén por 1 mL de gotas) y como un líquido menos concentrado (con un contenido de 160 mg de acetaminofén por 5 mL de líquido) para niños mayores. La Administración de Drogas y Alimentos (Food and Drug Administration, FDA) recibió informes de niños a quienes se les administró demasiado acetaminofén cuando los encargados del cuidado por error usaron un producto más concentrado en lugar de un producto menos concentrado. Para prevenir este tipo de error, las gotas concentradas para bebés ya no se fabricarán para la venta en EE. UU. En su lugar, todos los productos de acetaminofén líquido para niños menores de 12 años de edad tendrán un contenido de 160 mg de acetaminofén en 5 mL de medicamento.

Aunque los productos más concentrados ya no se están fabricando, aun podrían estar disponibles en las tiendas por algún tiempo y es posible que ya tenga estos productos en su casa. Puede continuar comprando y dándole a su hijo los productos concentrados, pero deberá estar muy atento para seguir las instrucciones de manera que le administre a su hijo la cantidad correcta de medicamento.

Antes de administrar acetaminofén a su hijo, revise la sección de ingredientes activos en la etiqueta Datos del medicamento en el paquete para saber si el medicamento es un producto concentrado anterior que contiene 80 mg por 0.8 mL o un producto más reciente que contiene 160 mg por 5 mL. No asuma que un producto con la palabra ''nuevo'' en el paquete contiene la nueva concentración, ya que la palabra ''nuevo'' también puede aparecer en productos anteriores. Lea atentamente las instrucciones en la etiqueta de cada producto y administre a su hijo solo la cantidad de medicamento que se indica en las instrucciones en ese paquete. No solo dé a su hijo la misma cantidad de medicamento que le ha dado en el pasado, ni siga las instrucciones que leyó en un paquete diferente en el pasado, ni confíe en las instrucciones de dosificación de Internet, tablas de dosificación anteriores o miembros de la familia. Si el médico de su hijo le receta acetaminofén para su hijo, asegúrese de que él o ella sepan cuál producto usará usted para que pueda recetarle la dosis correcta.

Si tiene un producto concentrado anterior, probablemente viene con un gotero y si tiene un producto más nuevo, posiblemente viene con una jeringa oral. Mida el medicamento de su hijo solo con el dispositivo que se incluye en ese paquete. No cambie los dispositivos de medida entre los productos líquidos de acetaminofén anteriores y nuevos.

Hable con su farmacéutico o médico si tiene alguna pregunta acerca de los cambios de estos productos de acetaminofén.

© 2014. The American Society of Health-System Pharmacists, Inc.
Volver al comienzo | Página principal | Contáctenos | Derechos de autor | Política de privacidad